Chat Now!   Member Gallery    Member Articles    Games   Member Groups   Member Blogs   Health News    Bored?

Author Topic: Zoloft roller coaster. Help!  (Read 255 times)

0 Members and 1 Guest are viewing this topic.

Offline Ssgirl

  • Newbie
  • *
  • Posts: 26
  • Rec's: 1
  • Gender: Female
  • Personal text
    • Poke This Member
Zoloft roller coaster. Help!
« on: February 15, 2014, 11:20:56 AM »
Hi guys. This is probably a repeat post but I really need help.
Last November I started 25mg of Zoloft for the first time. My start up effects were panic attacks and a fast heart beat. After about 6 weeks of Zoloft I felt so good I decided to stop taking it. I went about a month without it and felt fine. Last week I was in a store and was having a hard time of concentrating and felt a little dizzy. I recognized this as anxiety and decided to go back on my Zoloft. For the past week of being on it... I have been horribly dizzy... Headache... Pressure around my sinus area, sleeping with a clenched jaw, burning pain in one leg, and horrible adrenaline rushes if I hear a odd sound. I'm on vacation this weekend with my husband, and I'm trying to hide all these wacko symptoms...and it's so hard. I am also trying to not have a panic attack... I'm so scared all these symptoms mean something else... Or they will never go away. I just want to feel like myself again.
So.. My question I guess is... Has anyone had symptoms like these and how long did they last!?
Bookmark and Share

Offline MobileChucko

  • Try? Try not! There is no try...
  • Global Moderator
  • Hero Member
  • *****
  • Posts: 775
  • Country: us
  • Rec's: 22
  • Gender: Male
  • Mood: Curious
    Curious
  • Personal text
    • Poke This Member
Re: Zoloft roller coaster. Help!
« Reply #1 on: February 15, 2014, 12:41:30 PM »
Hi Ssgirl...  I am sorry to hear about the anxiety symptoms that you are experiencing.

I think that it is important for you to understand how anti-depressants like Zoloft work.  They do not work like other medications that you are familiar with.  For instance, when you take an aspirin for a headache, you expect to see results in 30-60 minutes.  Stress hormones, such as cortisol, can actually destroy brain cells in the hippocampus area of the brain.  When this occurs, anxiety and/or depression become the default settings for our brain.  Anti-depressants actually encourage the growth of new brain cells in this region.  That is why they take so long to work, compared to other medications.  One will usually see degrees of improvement between 3 and 12 weeks of treatment on a therapeutic dose of an anti-depressant.

Please also understand that 50 mg is considered the lowest therapeutic dose for Zoloft.  This is the dose that will begin the encouragement of the growth of new brain cells.

Anxiety/panic attacks/depression are often times chronic illnesses that require continuous therapy, no different then a diabetic requiring insulin.  It is not a good idea to start and stop an anti-depressant depending on how you feel.  Doing this can actually cause anti-depressants to become ineffective.

I have been on an anti-depressant for some four years, and plan on being on one the rest of my life.

The very best to you, Ssgirl!...  Chuck
Bookmark and Share

Offline Ssgirl

  • Newbie
  • *
  • Posts: 26
  • Rec's: 1
  • Gender: Female
  • Personal text
    • Poke This Member
Re: Zoloft roller coaster. Help!
« Reply #2 on: February 15, 2014, 01:47:15 PM »
Hi thanks for your reply.
I have definetly learned my lesson about stopping and starting an anti-depressent. I am just curious if that is the reason I'm having such horrible side affects.
My doctor only wants me to be on 25mg... Because of my size, and the fact that I eventually want to have more children ... The way she explained it to me is that I need to be on something to level out my brain and then ween myself off. :/ I'm so confused.
Should I stop taking Zoloft since it might not be effective?
Bookmark and Share

Offline bababel

  • Sr. Member
  • ****
  • Posts: 324
  • Rec's: 1
    • Poke This Member
Re: Zoloft roller coaster. Help!
« Reply #3 on: February 15, 2014, 02:35:42 PM »
Sorry to hear you are going through a rough time. When I first started Sertraline (zoloft) it was very difficult. I had the adrenaline rushes and panic attacks. It took weeks for it all to go away. I am increasing my dose again so some of the side effects have crept back in but I know they will subside again after I have leveled off. If you are having panic attacks and anxiety then you need to be on the Zoloft longer term. My doctor says at least a year before you can start to taper. It takes a long time for new brain cells to grow and repair the damage that stress hormones have caused to your brain.

Your size has little to no bearing on the dosage of Zoloft that you should be taking. To get relief you need to be on at least 50 mg. I was on 50 for a while but had breakthrough anxiety so I am now going up to 75 mg. I don't know why your doctor would have you on 25 mg at all as it is not a therapeutic dose.

If you decide to stay on Zoloft, please stick with it for more than a few weeks or months. If you want the full benefit of the medication you have to stick with it. I am glad I have because my anxiety has gone down at least 75% and I know it will continue to improve.

As for wanting a baby, I have  a friend who was on Zoloft for years and had her baby while on the medication. Her baby is very healthy and at almost two is still being breastfed by her mother who is still taking the Zoloft. It apparently is the SSRI of choice for pregnant and breastfeeding moms but you need to talk to your doctor about it if you plan on getting pregnant.
Bookmark and Share

Offline MobileChucko

  • Try? Try not! There is no try...
  • Global Moderator
  • Hero Member
  • *****
  • Posts: 775
  • Country: us
  • Rec's: 22
  • Gender: Male
  • Mood: Curious
    Curious
  • Personal text
    • Poke This Member
Re: Zoloft roller coaster. Help!
« Reply #4 on: February 15, 2014, 03:10:48 PM »
Hi Ssgirl...

Bababel gave you some very sound advice, in every respect.  I see a psychiatrist, and she is in charge of all my mental health treatment, including my anti-depressant region.  As Bababel and I both mentioned, anti-depressants encourage the growth of new brain cells in the hippocampus region of the brain.  I discussed this recently with my psychiatrist, and she told me that most physicians are not aware of this.  Unlike most medications in which a person's weight matters, it is just the opposite with anti-depressants, like Bababel mentioned.  You need to be on a therapeutic dose of Zoloft for it to work, and that lowest dose is 50 mg.  If your doctor is reluctant to increase your dose, I would be seeking a second opinion (I suggest a psychiatrist.).  And the standard is to be on an anti-depressant for at least a year, before there is any consideration from going off one.

I'm hopeful this information helps you to regain a normal lifestyle, in time.

The very best to you, Ssgirl!...  Chuck
Bookmark and Share

Offline Ssgirl

  • Newbie
  • *
  • Posts: 26
  • Rec's: 1
  • Gender: Female
  • Personal text
    • Poke This Member
Re: Zoloft roller coaster. Help!
« Reply #5 on: February 15, 2014, 03:58:01 PM »
Thank you both of you! You both gave me some great insight. I'm going to stick with it and try to up my dose with my doc as soon as I get back in town.
Thanks so much
Bookmark and Share

Offline insights

  • Hero Member
  • *****
  • Posts: 4130
  • Country: au
  • Rec's: 94
  • Gender: Male
  • Mood: Curious
    Curious
    • Poke This Member
Re: Zoloft roller coaster. Help!
« Reply #6 on: February 15, 2014, 04:34:24 PM »
I recognized this as anxiety and decided to go back on my Zoloft. For the past week of being on it... I have been horribly dizzy... Headache... Pressure around my sinus area, sleeping with a clenched jaw, burning pain in one leg, and horrible adrenaline rushes if I hear a odd sound.

For reasons that aren't completely understood, the initial side-effects tend to become more severe each time antidepressants are stopped and restarted and they may be different each time too.

Quote
My doctor only wants me to be on 25mg... Because of my size, and the fact that I eventually want to have more children ..

Body size is irrelevant, and I don't see what your plan to have more children has to do with dosing either. You do not need to stop taking Zoloft if you become pregnant. You should take at least 50mg/day to ensure neurogenesis is initiated and sustained. Taking sub therapeutic doses can increase the chances of the med pooping-out. Most people need to take 100-150mg/day for good results.

Ian



Bookmark and Share
NOTE: I'm not a doctor, and particularly not yours, so there may be factors I'm unaware of. Therefore all advice is of a general nature and you should consult your doctor before following any of it, especially before changing med doses.

Tags:
 

Related Topics

  Subject / Started by Replies Last post
2 Replies
2508 Views
Last post September 25, 2008, 12:43:13 PM
by willow
8 Replies
736 Views
Last post March 30, 2011, 01:59:12 AM
by benefit
4 Replies
395 Views
Last post July 21, 2012, 01:13:42 PM
by CaffeinePoet
2 Replies
426 Views
Last post May 16, 2013, 12:11:26 PM
by wegngis
2 Replies
153 Views
Last post March 05, 2014, 09:47:49 PM
by Tim Servo

anything